Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 110, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 18, 2013, 4:57 PM CDT for Linn County, Miami County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2013, 4:57 PM CDT (21:57 UTC)
- Expired
- Jun 18, 2013, 5:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Linn County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 64 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 5:12 PM CDT | HAIL 1 | Osawatomie, KS | PEA SIZE TO QUARTER SIZE HAIL. DITCHES RUNNINNG OVER WITH WATER, ROADS HAVE 1-2 INCHES OF WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
819
WUUS53 KEAX 182157
SVREAX
KSC107-121-182245-
/O.NEW.KEAX.SV.W.0110.130618T2157Z-130618T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
457 PM CDT TUE JUN 18 2013
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL LINN COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 455 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
OSAWATOMIE...AND MOVING SOUTHEAST AT 5 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FONTANA AND NEW LANCASTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3840 9461 3833 9488 3840 9506 3860 9506
3854 9479
TIME...MOT...LOC 2157Z 303DEG 4KT 3845 9493
HAIL...1.00IN
WIND...60MPH
$$
PMM/MJ2 follow-up statements
252
WWUS53 KEAX 182221
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
521 PM CDT TUE JUN 18 2013
KSC107-121-182245-
/O.CON.KEAX.SV.W.0110.000000T0000Z-130618T2245Z/
MIAMI KS-LINN KS-
521 PM CDT TUE JUN 18 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
LINN AND SOUTHERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 545 PM
CDT...
AT 512 PM CDT...QUARTER SIZED HAIL WAS REPORTED IN OSAWATOMIE BY A
TRAINED SPOTTER.
AT 518 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FONTANA...AND
MOVING SOUTHEAST AT 5 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FONTANA AND NEW LANCASTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3840 9461 3833 9488 3840 9506 3860 9506
3854 9479
TIME...MOT...LOC 2219Z 303DEG 4KT 3844 9490
HAIL...1.00IN
WIND...60MPH
$$
PMM/MJ978
WWUS53 KEAX 182249
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
549 PM CDT TUE JUN 18 2013
KSC107-121-182259-
/O.EXP.KEAX.SV.W.0110.000000T0000Z-130618T2245Z/
MIAMI KS-LINN KS-
549 PM CDT TUE JUN 18 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LINN AND
SOUTHERN MIAMI COUNTIES IN EAST CENTRAL KANSAS HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3840 9461 3833 9488 3840 9506 3860 9506
3854 9479
TIME...MOT...LOC 2221Z 303DEG 4KT 3844 9490
$$
PMM/MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:24 PM CDT, 33 minutes earlier.
Area forecast discussion, Jun 18, 4:24 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 424 PM CDT Tue Jun 18 2013 .SHORT TERM...(This Evening through Wednesday Night) Issued at 423 PM CDT TUE JUN 18 2013 Concerns on multiple levels over the next 24-36 hours. Northwest flow aloft combined with weak frontal boundaries plus outflow boundaries from ongoing convection. And can't forget weak isentropic ascent later tonight and tomorrow. For this evening: The primary focus will be along a weak frontal boundary which extends from northeast KS through west central MO...running just south of the KC Metro. Low level moisture/moderate instability has pooled along and south of the feature. A decaying MCV over southeast NE help get the northeast KS convection going. The models did a poor job handling the NE MCV. However, the qpf output closely mimics the ongoing convection. Activity will slide southeast along this boundary through sunset with the far southwest counties the most likely to see active convection. NAM Bufr soundings depicted a classic inverted vee sounding profile which favors downburst type wind potential. Other isolated and weaker elevated type convection over the south of a STJ to Macon line will likely dissipate by early evening. A secondary backdoor cold front over southeast IA has isolated convection along it but expect this convection to only glance the northeast tip of the CWA. This front will continue to push southwest and eventually blend with the airmass currently over the CWA. Overnight thru Wednesday night: Nocturnal elevated convection needs to be considered after midnight as the northeast KS/west central MO boundary likely moves little. Weak isentropic ascent of an uncapped airmass suggests widely scattered elevated convection could reform. GFS/ECMWF/SREF qpf output provides a signal at such an occurrence while the NAM appears to be too far east. Will throw in slight chance PoPs for late tonight over the southwest 1/3 of the CWA and expand them eastward tomorrow. Models also very similar with a shortwave embedded within the mid/upper level ridge rolling eastward off the Front Range of the CO Rockies on Wednesday. This feature will move through the ridge axis as it approaches the western CWA tomorrow afternoon. With a moderately unstable airmass, weak shear and the likelihood of a left over frontal boundary we have the ingredients for scattered convection to once again pop-up during peak heating. While the current forecast carries low chance PoPs one could argue going higher. However, given the possibility of missing on timing and location will let the next shift determine this. In addition, expect any convection to be relatively slow moving due to the shortwave working its way through the upper ridge. That combined with precipitable water values increasing to 1.5+ inches suggests locally heavy rainfall will be possible with any of the stronger storms. .LONG TERM...(Thursday through Tuesday) Issued at 423 PM CDT TUE JUN 18 2013 Only minor changes in the medium range guidance as a more typical Summer-like pattern develops over the CONUS. Thursday: Mid-level ridging will begin to build by Thursday with ongoing convection potentially ongoing at daybreak as EML begins to move northeast. Will be some potential for renewed afternoon convection should a well develop MCV or shortwave move into the region. Friday-Sunday: Mid-level heights will begin to rise into the weekend and for the most part should preclude widespread convection. However, very humid and rather warm conditions develop across the region. While soundings indicate a capped environment each afternoon, any minor shortwave which travels NE in the broad SW mid-level flow could spark a few widely scattered storms each afternoon. Of higher concern will be heat index values topping out either side of 100 each day into early next week. Monday-Tuesday: The broad ridge will begin to flatten by early next week, which may allow for a limited chance for precip as several waves move through the central CONUS. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1233 PM CDT TUE JUN 18 2013 Scattered convection will move across northwest and west central MO and eastern KS this afternoon in advance of a shortwave spawned by last nights Central High Plains convection. A weak cold front oriented northwest to southeast will stretch across northeast KS and west central MO and help focus and steer these showers and thunderstorms. Inspection of NAM Bufr soundings shows a relatively dry sub-cloud region suggesting potential for strong and gusty winds should any convection form. Will use VCTS in the forecast with the likelihood of updating the forecast and inserting strong winds should the convection become better organized. Activity should be out of the terminals by early evening. Thereafter, VFR conditions will exist. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...MJ LONG TERM...Dux AVIATION...MJ
Hazardous weather outlook, Jun 18, 12:57 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1257 PM CDT TUE JUN 18 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1257 PM CDT TUE JUN 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS POSSIBLE OVER NORTHERN MISSOURI THROUGH THIS AFTERNOON. NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTHEAST AND EAST CENTRAL KANSAS THROUGH WEST CENTRAL MISSOURI THIS AFTERNOON AND EARLY EVENING. WHILE THE RISK FOR SEVERE THUNDERSTORMS IS LOW...STRONG STORMS WITH GUSTY WINDS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH FRIDAY. WHILE THE BULK OF THIS PERIOD WILL BE DRY THERE WILL BE SEVERAL PERIODS WHEN THUNDERSTORM CHANCES WILL EXIST. THE RISK FOR SEVERE WEATHER DURING THIS PERIOD IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. MJ
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 5:28 PM CDT | Flash Flood Warning | EAX | Miami | 5 hr |
| Jun 18, 5:28 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 47 min |
| Jun 18, 5:48 PM CDT | Flash Flood Warning | EAX | Linn | 5 hr |
| Jun 18, 6:16 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.